Alert archive / Kentucky / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 166, NWS Louisville, KY

June 30, 20194 counties in Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jun 30, 2019, 8:22 PM CDT for 4 counties in Kentucky. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2019, 8:22 PM CDT (01:22 UTC)
Expired
Jun 30, 2019, 8:45 PM CDT
In force
23 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Butler County, KY, Edmonson County, KY, Grayson County, KY, Ohio County, KY

The radar

The Ft Campbell radar (KHPX), 78 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 8:23 PM CDTTSTM WND DMG4 W Leitchfield, KYGRAYSON COUNTY DISPATCH REPORTS A TREE DOWN ON CLAGGETT ROAD. COUNTY HIGHWAY DEPARTMENT HAD TO BE CALLED TO REMOVE IT.
Jun 30, 8:27 PM CDTTSTM WND DMG4 Ne Beda, KYTREE DOWN ON KY 1414 NEAR HARTFORD, KY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2019-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 906 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2019-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
906 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1726 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

760 
WUUS53 KLMK 010122
SVRLMK
KYC031-061-085-183-010145-
/O.NEW.KLMK.SV.W.0166.190701T0122Z-190701T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
822 PM CDT Sun Jun 30 2019

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Northern Butler County in south central Kentucky...
  Southwestern Grayson County in central Kentucky...
  Ohio County in central Kentucky...
  Northwestern Edmonson County in south central Kentucky...

* Until 845 PM CDT.

* At 820 PM CDT, the leading edge of an area of strong, gusty winds 
  was from 7 miles north of Hartford to 16 miles north of Morgantown 
  to near Leitchfield, moving south at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Leitchfield, Hartford, Morgantown, Casey, Lee, Beaver Dam,
  Caneyville, Centertown, Mchenry, and Rockport.

These winds have had a history of being strong enough to fell trees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3736 8712 3738 8709 3746 8710 3747 8712
      3748 8713 3748 8711 3755 8705 3760 8699
      3750 8668 3753 8628 3723 8622 3718 8671
      3725 8696 3726 8696 3726 8697 3732 8699
      3737 8704 3737 8707 3733 8711 3733 8713
TIME...MOT...LOC 0120Z 004DEG 32KT 3756 8696 3746 8668 3750 8632 

HAIL...<.75IN
WIND...60MPH
 
$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 7:58 PM CDT, 24 minutes earlier.

Area forecast discussion, Jun 30, 7:58 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
858 PM EDT Sun Jun 30 2019

.Forecast Update...
Issued at 858 PM EDT Sun Jun 30 2019

Have dropped a few counties in southern Indiana from the Severe
Thunderstorm Watch behind the line of storms crossing the Ohio River
into Kentucky.

Still watching the MCS moving into central Illinois from eastern
Iowa. Latest radar returns have shown a slight decrease in intensity
and the outflow rushing out ahead. IR satellite shows cloud tops
warming. 850-300 flow would steer the complex SSEwd, eventually into
areas affected by the first MCS. So, still leaning toward the idea
of it weakening as it approaches, but watching it closely.

Issued at 755 PM EDT Sun Jun 30 2019

SPC has issued a Severe Thunderstorm Watch west of Louisville for a
few hours this evening as a severe MCS drops south out of Indiana.
This threat should be relatively short-lived as CIN increases and
there isn't much upper support to keep it going at severe levels.
Also, cloud tops have shown a slight warming trend and a gust front
from earlier convection will be undercutting the incoming
thunderstorms.

The next MCS up over eastern Iowa and northern Illinois will also
head southeast but current indications are that it won't make it as
far as the Ohio Valley, or at least as little more than a shadow of
its former self.

&&

.Short Term...(This evening through Monday)
Issued at 215 PM EDT Sun Jun 30 2019

Have a couple of things to watch for in the near term. First will be
the strength of scattered to numerous storms forming over the next
several hours. Temperatures have gotten into the low 90s at each of
our climate sites. With dewpoints around 70 and model and AMDAR
soundings showing little if any inhibition, expect cells to start
popping along axis where cumulus field has formed...running from
Scottsburg, IN to Crestwood and Nicholasville in KY. Outflow
boundaries will take over after that, with a general westward drift
in coverage this evening.

The second issue will be storms, now over the WI/IL border, dropping
in late this evening/overnight. Most hi-res guidance has these cells
dying off before they get here, as our environment likely will get
worked over by this afternoon/evening's convection. Still cannot
rule out some elevated cells or even just cloud cover lingering into
the overnight period.

Lastly, moisture from rain falling in the evening and light winds
overnight should lead to some fog formation. Have highlighted area
river valleys for areas of fog, but have patchy fog wording
elsewhere. Guidance is not coming in overly dense with this
fog...and it's not the time of year for dense fog to form
either...but will watch for development overnight.

.Long Term...(Monday night through Sunday)
Updated at 225 PM EDT Sun Jun 30 2019

Unsettled conditions are expected to continue throughout the work
week, as a upper level trough to our north moves through the Great
Lakes region. Isolated to scattered showers/storms will be possible
across much of our area Tuesday through Thursday, especially with
the aid of diurnal heating and any outflow boundaries that head
south into our region. Fortunately, these showers/storms will be
short lived, so not expecting much in the way of rainfall totals.
Highs during the work week are forecast to remain in the upper 80s
to lower 90s. However, dewpoints in the mid to low 70s will cause
heat index values to climb into the upper 90s. Summer is definitely
coming in HOT!

As we head into the weekend, precip chances really begin to ramp up
as a cold front extending southwest from Ontario into Iowa begins
diving southeast into our region. As a result, showers will be
likely ahead of this boundary. While model soundings show plenty of
instability, shear values are lacking, which will cause any
organized convection to be limited. Highs are forecast to cool of
slightly this weekend with values reaching the mid to upper 80s.

&&

.Aviation...(00Z TAF Issuance)
Updated at 728 PM EDT Sun Jun 30 2019

Line of strong storms this evening has cleared SDF and LEX, but will
move through HNB in the first couple hours of the TAF period. There
is some question of whether or not they will make it all the way
down to BWG...at this time will keep them out of the BWG TAF but
will keep an eye on it. Even if BWG doesn't get storms they may
still be affected by the southward-pushing outflow from the storms
to their north.

Additional storms over Wisconsin and Iowa are moving into northern
Illinois but are not expected to make it to the TAF sites. Still,
something to keep an eye on tonight.

Went ahead and included some BR at LEX towards dawn since they
received a little bit of rain earlier. Kept it out of drier BWG.

Tomorrow looks a little quieter with weak surface ridging and ridge
building aloft. Widely scattered convection still possible, but will
keep TAFs dry for now.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...13
Short Term...RJS
Long Term...SSC
Aviation...13
Hazardous weather outlook, Jun 30, 6:45 PM CDT, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
745 PM EDT Sun Jun 30 2019

INZ077>079-091-092-KYZ026>043-045>049-053>057-061>067-070>078-081-
082-012345-
Washington-Scott-Jefferson-Floyd-Clark-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Harrison-Spencer-Anderson-
Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-
Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
Including the cities of Salem, Scottsburg, Madison, New Albany,
Jeffersonville, Hartford, Leitchfield, Elizabethtown,
Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle,
Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville,
Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown,
Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville,
Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville,
Horse Cave, Greensburg, Campbellsville, Liberty, Stanford,
Russellville, Bowling Green, Franklin, Providence, Scottsville,
Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
745 PM EDT Sun Jun 30 2019 /645 PM CDT Sun Jun 30 2019/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms this evening will produce locally strong
wind gusts, small hail, brief heavy rainfall, and lightning. A few
storms may become severe with damaging winds the main threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An active weather pattern will continue this week with chances for
storms each day. Some storms could be strong with gusty winds and
dangerous lightning.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report strong or damaging winds and any hail
this week.

INZ076-083-084-089-090-KYZ023>025-012345-
Orange-Dubois-Crawford-Perry-Harrison-Hancock-Breckinridge-Meade-
Including the cities of Paoli, Jasper, English, Tell City, Corydon,
Lewisport, Hawesville, Hardinsburg, and Brandenburg
745 PM EDT Sun Jun 30 2019 /645 PM CDT Sun Jun 30 2019/

...SEVERE THUNDERSTORM WATCH 472 IN EFFECT UNTIL 11 PM EDT /10 PM
CDT/ THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms this evening will produce damaging wind
gusts, small hail, heavy rainfall, and lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An active weather pattern will continue this week with chances for
storms each day. Some storms could be strong with gusty winds and
dangerous lightning.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report strong or damaging winds and any hail
this week.

13

In the hours before

Special weather statement, Jun 30, 7:42 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Louisville KY
842 PM EDT Sun Jun 30 2019

KYZ049-010115-
Clark-
842 PM EDT Sun Jun 30 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CLARK COUNTY...

At 842 PM EDT, a strong thunderstorm was located near Winchester,
moving south at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Winchester, Hootentown, Hunt, Flanagan, Colby, Forest Grove,
Becknerville, Elkin, Lyndale and Tebbs.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3791 8413 3790 8426 3790 8427 3792 8427
      3792 8428 3790 8432 3801 8431 3801 8430
      3802 8425
TIME...MOT...LOC 0042Z 341DEG 10KT 3804 8429

SCHOETTMER
Local storm report, Jun 30, 7:55 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
855 PM EDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     CLOVERPORT              37.83N 86.63W
06/30/2019                   BRECKINRIDGE       KY   AMATEUR RADIO

            TREE ON HOUSE IN CLOVERPORT WITH ELECTRIC
            LINES DOWNED AS A RESULT.

&&

JML
Local storm report, Jun 30, 8:04 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
904 PM EDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     2 S BRANDENBURG         37.97N 86.18W
06/30/2019                   MEADE              KY   911 CALL CENTER

            TREE DOWN ON QUAIL RUN RD AND GARRETT RD.

&&

BJS
Local storm report, Jun 30, 8:07 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
907 PM EDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     TSTM WND DMG     1 SW CLOVERPORT         37.83N 86.64W
06/30/2019                   BRECKINRIDGE       KY   AMATEUR RADIO

            LARGE CEDAR TREE DOWN ON HWY 60 NEAR KY 144.

&&

JML
Local storm report, Jun 30, 8:10 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
910 PM EDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     TSTM WND DMG     CLOVERPORT              37.83N 86.63W
06/30/2019                   BRECKINRIDGE       KY   911 CALL CENTER

            TREE DOWN IN THE 200 BLOCK OF 7TH ST.

&&

JML
Local storm report, Jun 30, 8:11 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
911 PM EDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     TSTM WND DMG     STEPHENSPORT            37.91N 86.53W
06/30/2019                   BRECKINRIDGE       KY   AMATEUR RADIO

            TREES DOWN AROUND STEPHENSBURG.

&&

BJS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:01 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Meade44 min
Jun 30, 7:33 PM CDTSpecial Weather StatementLMKHancock27 min
Jun 30, 7:42 PM CDTSpecial Weather StatementLMKClark33 min
Jun 30, 7:56 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Grayson, Hancock, Hardin, Ohio34 min
Jun 30, 8:46 PM CDTSpecial Weather StatementLMKButler, Edmonson, Logan, Warren29 min
Jul 1, 4:20 PM CDTSpecial Weather StatementLMKJefferson25 min
Jul 1, 4:38 PM CDTSpecial Weather StatementLMKBullitt22 min
Jul 1, 5:08 PM CDTSpecial Weather StatementLMKNelson, Spencer37 min
Jul 1, 5:23 PM CDTSpecial Weather StatementLMKSpencer37 min
Jul 1, 5:47 PM CDTSpecial Weather StatementLMKSpencer43 min
Jul 1, 6:24 PM CDTSpecial Weather StatementLMKMercer36 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.